Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 71, NWS Midland/Odessa, TX

September 1, 2022Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2022, 4:00 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2022, 4:00 PM MDT (22:00 UTC)
Expired
Sep 1, 2022, 7:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 171 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:14 PM MDTFLASH FLOOD2 Wnw Malaga, NMSEVERAL ROADS CLOSED ALONG BLACK RIVER NEAR MALAGA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS54 KMAF 012200
FFWMAF
NMC015-020100-
/O.NEW.KMAF.FF.W.0071.220901T2200Z-220902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
400 PM MDT Thu Sep 1 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Eddy County in southeastern New Mexico...

* Until 700 PM MDT.

* At 400 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Loving and Malaga.

This includes the following streams and drainages...
  Black River and Pecos River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3221 10382 3221 10414 3241 10415 3247 10393
      3237 10382

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Devin Chehak
1 follow-up statement
358 
WGUS74 KMAF 012241
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
441 PM MDT Thu Sep 1 2022

NMC015-020100-
/O.CON.KMAF.FF.W.0071.000000T0000Z-220902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
441 PM MDT Thu Sep 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR SOUTHEASTERN EDDY COUNTY...

At 441 PM MDT, the public reported thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen and 
an additional inch is possible. Flash flooding is ongoing and 
several roads are closed including Higby Hole Rd west of Malaga. Use 
caution at all low water crossings of Black River near Malaga.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Loving and Malaga.

This includes the following streams and drainages...
  Black River and Pecos River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3221 10382 3221 10414 3241 10415 3247 10393
      3237 10382

FLASH FLOOD...OBSERVED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:13 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 1, 1:13 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Thu Sep 1 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 208 PM CDT Thu Sep 1 2022

A breakdown in the upper ridge is over West Texas and Southeast New
Mexico. This same general upper pattern will continue through Friday
with an upper ridge building over the western part of the country.
Enhanced lift and rich low and mid level moisture are across the
region. This is continuing to result in the development of rain and
isolated thunderstorms across the area. A Flood Watch remains in
effect into this evening for most locations south and west of the
Pecos River. River flood warnings are in effect for portions of the
Rio Grande with moderate flooding occurring/expected. There is a
moderate risk of excessive rainfall for portions of West Texas for
today. High temperatures today will mostly be in the 70s and 80s
with low temperatures tonight mostly in the 60s and 70s. Some models
are indicating rain amounts decreasing after 03z through the
overnight period so have decided not to extend the Flood Watch.
Temperatures will likely warm up some on Friday with highs mostly in
the 80s with 70s across most of the higher terrain. Rain will again
increase across portions of the area south of the Pecos River during
the day on Friday. Flooding will continue to remain a threat and a
Flood Watch may need to be reissued for Friday. Lows Friday night
will again be mostly in the 60s and 70s.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 208 PM CDT Thu Sep 1 2022

Strong upper ridge will remain over the Western US Saturday with a
trough over the Mississippi River Valley.  On Sunday this trough
will back build SW into TX forming a low over Far W TX Monday.  This
low will drift westward on Tuesday.  An inverted trough develops
over NM Wednesday with a trough extending down from the Central
Plains and across the region Thursday.

Temperatures will remain below normal Saturday well into next week
with highs in the 80s.  Lows in the 60s.  A weak front/boundary
looks to move into the CWA Saturday. Still a ways out but may see a
stronger front next Friday.

Rain chances look good through the weekend into next week with upper
trough around and good moisture.  Saturday and Sunday will have best
chance from Fort Davis/Fort Stockton southward... locally heavy rain
will be possible and may need another Flash Flood Watch south. Lower
chances Monday through Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Thu Sep 1 2022

Light to moderate rain showers will continue through the
afternoon. Low ceilings may improve some this afternoon but will
likely decrease again tonight. Winds will mostly be light and
variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  86  68  85 /  30  30  10  50
Carlsbad                 65  85  66  85 /  30  10  10  40
Dryden                   71  85  71  82 /  50  40  30  70
Fort Stockton            68  82  67  82 /  50  50  30  60
Guadalupe Pass           62  77  63  76 /  40  20  20  40
Hobbs                    65  85  65  85 /  20  10  10  50
Marfa                    61  78  61  74 /  70  50  50  70
Midland Intl Airport     68  83  67  84 /  30  40  20  50
Odessa                   69  83  68  84 /  30  40  20  50
Wink                     68  84  68  84 /  30  30  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 10 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
     Reeves County Plains-Terrell-Van Horn and Highway 54
     Corridor.

NM...None.
&&

SHORT TERM...80
LONG TERM....72
AVIATION...80
Hazardous weather outlook, Sep 1, 12:57 PM MDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Thu Sep 1 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Thu Sep 1 2022 /1257 PM MDT Thu Sep 1 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Flood Watch remains in effect for areas south and west of
the Pecos River through early tonight. Showers and thunderstorms
producing heavy rainfall and flash flooding and/or river flooding
will be the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms accompanied by heavy rainfall will be
possible on Friday through Sunday. Localized flash flooding and
continued flooding along the Rio Grande will be the main concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant flooding to
local law enforcement.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Sep 1, 3:41 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU SEP 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      PANTHER JUNCTION        29.33N 103.21W
09/01/2022                   BREWSTER           TX   PARK/FOREST SRVC

            ALL DIRT ROADS, BACKCOUNTRY ROADSIDE
            CAMPSITES, AND AT LEAST ONE PAVED ROAD ARE
            CLOSED THROUGHOUT BIG BEND NATIONAL PARK DUE
            TO FLOODING.

&&

DAC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:10 AM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.